07292017Headline:

Atlantic City, New Jersey

HomeNew JerseyAtlantic City

Email Andrew D'Arcy Andrew D'Arcy on LinkedIn Andrew D'Arcy on Twitter Andrew D'Arcy on Facebook
Andrew D'Arcy
Andrew D'Arcy
Attorney • (609) 641-6200

FDA WARNS – DON’T GIVE KIDS MEDICINE WITH CODEINE OR TRAMADOL

Comments Off

The Food and Drug Administration says medications containing codeine or tramadol should not be given to children, and warns that these drugs could cause serious risks including difficulty breathing and death, which appear to be a greater risk in children younger than 12 years.  The FDA said in a statement that warning labels on medications with codeine or tramadol will be strengthened to reflect these potential dangers.

Codeine and Tramadol are opioids commonly used to treat pain.  Codeine is also frequently found in prescription and over-the-counter cough and cold medicines.  Single-ingredient codeine and all tramadol-containing products are FDA approved only for use in adults.  The FDA is also recommending against the use of codeine and tramadol medicines in breastfeeding mothers due to possible harm to their infants.

A review of several decades of adverse event reports submitted to the FDA from January 1969 to May 2015 identified 64 cases of serious breathing problems, including 24 deaths, with codeine-containing medicines in children younger than 18 years.  The FDA also identified nine cases of serious breathing problems, including three deaths, with the use of tramadol in children younger than 18 years.  The majority of serious side effects with both codeine and tramadol occurred in children younger than 12 years, and some cases occurred after a single dose of the medicine.

The FDA’s announcement said “Watch closely for signs of breathing problems in a child of any age who is taking these medicines or in infants exposed to codeine or tramadol through breast milk These signs include slow or shallow breathing, difficulty or noisy breathing, confusion, more than usual sleepiness, trouble breastfeeding or limpness.  If you notice any of these signs, stop giving the medicine and seek medical attention immediately by going to an emergency room or calling 911.”

The agency stressed that parents should carefully read drug labels to make sure medications don’t contain either opioid or tramadol.  They can also ask their doctor or pharmacist if a specific medication contains codeine or tramadol.  Parents should also discuss alternative pain medications for their kids with their doctors, as well as effective cough and cold remedies that do not contain opioids.